Nebraska, 2009

Hail in Nebraska, August 9, 2009

August 9, 2009 · NWS GID · 5 events in 3 counties and zones

A weak upper level disturbance moving through the region sparked another round of thunderstorms across the Plains. Aided by the nose of a 40 to 50 knot low level jet, early morning thunderstorms developed across portions of South Central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$50,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A weak upper level disturbance moving through the region sparked another round of thunderstorms across the Plains. Aided by the nose of a 40 to 50 knot low level jet, early morning thunderstorms developed across portions of South Central Nebraska. Some thunderstorms became severe, moving across areas north of Interstate 80. Hail up to the size of golf balls was reported, causing some crop damage across Nance County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 2:37 AM CST, 53 minutes earlier.

Area forecast discussion, Aug 9, 2:37 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
337 AM CDT SUN AUG 9 2009

.DISCUSSION...THE MAIN ISSUE WILL BE THE CHANCE OF THUNDERSTORMS
TODAY INTO MONDAY.  KUEX WSR-88D EARLY THIS MORNING SHOWS SCATTERED
SHOWERS AND THUNDERSTORMS APPROACHING NORTH AND WEST PORTIONS OF THE
FORECAST AREA THIS MORNING.  THEY HAVE BEEN DEVELOPING ALONG THE
NORTHERN PERIPHERY OF A 40 TO 50 KT LOW LEVEL JET THIS MORNING.  THE
LOW LEVEL JET GRADUALLY RETREATS THIS MORNING...HOWEVER THE 06Z NAM
NOW SUGGESTS THAT OTHER STORMS MAY DEVELOP ALONG A FRONTAL BOUNDARY
WHICH IS EXPECTED TO STRETCH FROM SOUTHWEST KANSAS INTO EAST CENTRAL
NEBRASKA MUCH OF THE MORNING.  WILL CARRY CHANCE POPS THIS MORNING
OVER MUCH OF THE CWA TO COVER THE VARIOUS POSSIBILITIES OF
SHOWER/THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA.

THE BOUNDARY GRADUALLY MOVES SOUTHEAST THIS AFTERNOON  THE 00Z NAM
SHOWS 0-1KM MLCAPE VALUES RISING TO 2000-3000 J/KG NEAR THE BOUNDARY
THIS AFTERNOON AND DEEP LAYER SHEAR SHOULD BE SUFFICIENT FOR A FEW
SUPERCELLS.  ONE QUESTION WILL BE WHETHER OR NOT IT WILL ACTUALLY
GET AS UNSTABLE AS THE NAM SUGGESTS WITH THE POSSIBILITY OF CLOUDS
LINGERING MUCH OF THE DAY.  THAT BEING SAID...THE LATEST SPC DAY 1
OUTLOOK DOES PUT THE EASTERN CWA IN A SLIGHT RISK FOR TODAY...AND
OVERALL THAT DOES NOT SEEM UNREASONABLE CONSIDERING THE EXPECTED
POSITION OF THE FRONT THIS AFTERNOON.

THE BOUNDARY SINKS SOUTH THIS EVENING...AND THAT SHOULD TAKE THE
BETTER CHANCE OF THUNDERSTORMS ALONG WITH IT.  MAY LINGER A SMALL
POP OVERNIGHT...BUT HAVE DOUBTS MUCH WILL BE LEFT AT THAT TIME.  THE
BOUNDARY WILL BE SOUTH OF THE FORECAST AREA ON MONDAY...HOWEVER THE
00Z NAM AND GFS BOTH BRING ACROSS ADDITIONAL SHORTWAVE ENERGY DURING
THE DAY.  THEY DO NOT COMPLETELY AGREE IN THE TIMING/LOCATION BUT
SINCE THEY ARE BOTH SHOWING A SIMILAR SIGNAL...HAVE INCREASED POPS
TO NEAR 30 PERCENT ON MONDAY.  THEY ALSO BRING THE WAVES ACROSS ON A
BIT MORE OF A NORTHERLY TRACK THAN THEY DID IN PREVIOUS RUNS...SO
WILL CARRY A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA.  THUNDERSTORM CHANCES SHOULD END FROM WEST TO EAST MONDAY
NIGHT...WITH A DRY DAY EXPECTED AGAIN ON TUESDAY AS THE UPPER RIDGE
AMPLIFIES ACROSS THE HIGH PLAINS.

&&

.AVIATION...06Z TAF. QUIET CONDITIONS FORECAST FOR THIS TAF
PERIOD...WITH PRIMARY CONCERN BEING WITH POTENTIAL FOR SOME FOG
AND STRATUS THIS MORNING...MAINLY BEFORE 12Z. WHILE SATELLITE
SHOWING LITTLE IN THE WAY OF CLOUD COVER RIGHT NOW IN THE
AREA...SOME MODELS SHOWING LOW LEVEL STRATUS DEVELOPING LATER
TONIGHT WITH THE BETTER MOISTURE ALONG THE NORTH SIDE OF THE
FRONTAL BOUNDARY. DECIDED TO KEEP MENTION GOING OF MVFR
CONDITIONS...WITH PERIODIC IFR CIELINGS POSSIBLE. EXPECT
CONDITIONS TO IMPROVE AFTER SUNRISE...WITH CEILINGS LIFTING AND
EVENTUALLY SCATTERING OUT. NO SIGNIFICANT CHANGES EXPECTED WITH
THE WINDS THROUGH THE TAF PERIOD...REMAINING OUT OF THE E/NE WITH
SPEEDS GENERALLY STAYING BELOW 15KTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 8:42 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CDT SAT AUG 8 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
942 PM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER 1 AM. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...IF STORMS CAN
DEVELOP...AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE AND
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF
DIMES...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
NIGHT OVER PORTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS
SUNDAY AFTERNOON INTO SUNDAY EVENING MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 9, 2:59 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CDT SUN AUG 9 2009

NEZ046-090930-
SHERMAN-
359 AM CDT SUN AUG 9 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA

AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF MASON CITY...OR 27 MILES
SOUTHWEST OF ORD...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOUP CITY BY 420 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4139 9874 4111 9919 4111 9920 4111 9921
      4138 9920 4139 9919
TIME...MOT...LOC 0900Z 237DEG 24KT 4126 9917

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sherman

When
August 9, 3:30 AM CST
Where
Sherman County, 3.17 mi NNE of Ashton
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
41.290, -98.790

Hail accompanied by wind gusts estimated at 60 mph.

Hail, Nance

When
August 9, 4:20 AM CST
Where
Nance County, 0.69 mi S of Belgrade
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.470, -98.070

Hail, Nance

When
August 9, 4:30 AM CST
Where
Nance County, 0.86 mi SE of Fullerton
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.360, -97.970

Hail, Buffalo

When
August 9, 4:41 AM CST
Where
Buffalo County, 0.52 mi W of Miller
Measured
1 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
40.930, -99.390

Hail, Nance

When
August 9, 4:44 AM CST
Where
Nance County, Genoa
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.450, -97.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194009, 194011, 194012, 194013, 194015.